Sunday, November 10, 2013

Be Careful When Handling Equine Medications - a (Minor Human) Medical Mystery Solved

Those of us who've had horses for a while, and treated various illnesses and conditions, know that there are certain medications and treatments that need to be handled carefully.   Sometimes you need to wear protective gloves - as when handling dex or Surpass.  Just do it - you don't need that stuff in your system.  Also hormonal treatments like Regumate have to be handled with great care, and shouldn't be handled at all by women of child-bearing age.

But there are other things that require caution, as I recently found out.  I was taking care of a friend's horse last week.  One of my tasks was to give him his meds together with a small amount of feed and oil, to be sure he ate them.  One of the meds was his thyroid supplement.  This formulation wasn't the one I was used to - the scoop was much larger, the supplement was very light and easily became airborne, and it had a strong, not unpleasant odor.  I also got a fair amount on my hands and didn't bother to wash it off.

During the week I was taking care of him, I had a routine doctor's appointment for my annual pacemaker check.  They were surprised to note that my blood pressure was substantially higher than its usual number.  Since I became an adult, my blood pressure has always been about 130/70, every single time.  But this time it was 150/70 - a significant increase.  Very odd.  My doctor asked if anything had changed.  No, I said.  And I'm thin - in fact thinner than I've been in a while, I don't smoke and my diet is pretty good.  My dad also had a blood pressure of 130/70 at age 90, without medication.

At my doctor's suggestion, I borrowed my husband's blood pressure monitor and started taking readings - they were all about 145/70, no matter the time of day.  So I looked this condition up - where the top number is high and the bottom number normal.  This is not uncommon as people age, but the sudden and dramatic change was troubling and I'm at low risk for this sort of thing.  So I looked it up, and on one of the reputable sites - I think Mayo - it said that one cause can be hyperthyroidism - that is, too much thyroid hormone.

I wondered if the small amount of this thyroid supplement that I was inhaling or getting on my skin could have caused this change in my blood pressure.  I had also been feeling somewhat wired all week, and had been having some trouble sleeping.  Induced hyperthyroidism, anyone?

So the last day I was treating my friend's horse, I was more careful.  I didn't wear gloves, but I was careful to not breathe over the open container - in fact I held my breath while I was scooping it up and closing the container.  I tried not to get any on my hands, and washed them afterwards.

Lo and behold, the next day when I took my blood pressure several times during the day, all of the top readings were in the 120-130 range and the bottom reading were all in the 60s.  This morning it was 122/62. Back to normal.

This was a good reminder of how important it is to safely handle any medications that you may be giving to your horse.  I was far too casual about it and will try to change my ways.

11 comments:

  1. Who woulda thunk?! Amazing that a little exposure could impact your body in that way. Your cautions should be observed by everyone!

    ReplyDelete
  2. Good to know. Thank you for sharing that.

    ReplyDelete
  3. Crazy how breathing in a bit of meds like that can mess with your body! Good post about being careful when handling medications, stuff I never really thought about when I worked at a boarding barn.

    ReplyDelete
  4. Very interesting! Thanks for sharing. I can't believe it had such a rapid effect on you. I guess at least we know it must work on the horses too!

    ReplyDelete
  5. Wow! That is amazing and tells us all how strong medication really is! So glad you got it sorted and everything is back to normal.

    ReplyDelete
  6. Glad that you are back to normal! A person at my barn went through some pretty bad side effects of some meds she was administering to a sick horse. Your post is a good reminder to all of us to be careful.

    ReplyDelete
  7. Amazing what just handling or breathing in meds can do to you. Glad you're back to normal.

    ReplyDelete
  8. Absolutely!

    I had bad peptic ulcers a few years ago and inhaling powdered bute made me ill too!

    ReplyDelete
  9. I'm just glad you were able to get to the bottom of it! When I was young and worked at the track, I paid no attention to what I handled and how, but as I've grown older (and gotten horrified looks from more and more people), I've grown much more cautious. Even bute isn't good for humans! They recently had a slew of groom deaths at the Florida racetracks, and traced them back to DMSO, The DMSO wasn't killing anyone, but it was allowing other, more toxic substances to get absorbed straight into the bloodstream. Yikes!

    ReplyDelete
    Replies
    1. Yeah, DMSO carries things right through the skin - good thing to remember. Apparently the thyroid medicine I was handling can be absorbed either through the skin or lungs, and the oil-based formulation its in amplifies this effect.

      Delete
  10. Thanks so much for posting this!

    Will definitely share with my horse friends.

    ~Mary

    ReplyDelete

Thank you for commenting - we appreciate it. No spam or marketing comments will be published.